Which birth control is right for you? Take our quiz.
Back to Blog

Can Birth Control Pills Cause Nausea?

  • Amy Roskin, MD, JD
    By: Amy Roskin, MD, JD
    Updated:

Nausea is one of the most common side effects of taking birth control pills alongside bloating, breast tenderness, irregular periods, and headache. Here's the good news: it's almost never the sign of a medical issue; it's more common when you first start taking the pill and usually dissipates with time. As always, the critical thing to remember is to stay protected. Read on for more tips to navigate this familiar issue.

Why does birth control make you nauseous?

All birth control pills contain hormones to prevent ovulation. This is by design: by releasing estrogen and progestin, which are naturally found in the body, to stop the release of eggs, your risk of becoming pregnant is significantly reduced. In fact, if you use it perfectly, the pill is 99% effective.

Of course, it's hard to keep up a perfect record. And taking two pills in one day to make up for missing a day's dose could increase the risk for nausea. The Cleveland Clinic says that the higher dose of hormones could make you feel queasy.

The bottom line is that increases (and decreases!) in hormone levels often cause nausea. Let's dive into the details.

How long does nausea from birth control last?

Usually, the side effects of birth control pills go away after 2 or 3 months.

Mayo Clinic says that some side effects of taking birth control pills, like nausea, headaches, or breast tenderness, could go away the longer you take the pill. The Cleveland Clinic also offers some reassurance, stating that side effects like nausea are often temporary.

Can progestin-only pills make you nauseous, too?

While we've focused on the side effects of combination pills that include estrogen and progestin, there are also progestin-only pills, also known as the "mini-pill." These birth control pills only have the hormone progesterone (they skip the estrogen). Do progestin-only pills make you nauseous as well?

While Mayo Clinic also lists nausea as a side effect of the mini-pill, there may be reason to believe that you'd experience less nausea with a progestin-only pil. Research on side effects when women switched from the combination birth control pill to the progestin-only pill found that they experienced less nausea. It's important to note that mini pills may cause more break-through bleeding or irregular bleeding in general than the combination pill.

Could the nausea be a sign of pregnancy?

If you're taking your pill as directed, your risk of pregnancy is low. With typical use (meaning you may forget to take it sometimes), the pregnancy risk is 9%. With perfect use (taking it every day as directed), the pregnancy risk while on the pill is less than 1%.

That said, here are some early signs of pregnancy:

  • A missed period (though this could also happen on birth control)

  • Frequent urination

  • Fatigue

  • Nausea

  • Sore and enlarging breasts

The best way to be sure you're not pregnant is by taking a pregnancy test. If you feel that your nausea could be related to pregnancy, it's best to ask your health care provider.

How to prevent nausea from birth control

To prevent nausea try taking your pill after eating a meal. A lot of medications don't sit well on an empty stomach.

Nausea can also be avoided by taking the pill at bedtime so you avoid feeling symptoms overnight.

The National Institutes of Health suggests some of the following solutions if nausea persists:

  • Drink enough fluids. That might be burdensome if you're nauseous, but frequently drinking small amounts of clear liquids can help.

  • Try and eat bland foods. It might be time to stay away from the spicy and fatty foods.

  • Have smaller meals more often.

  • Get away from strong smells if they bother you.

  • Try adding protein to your meals, like yogurt or nut butter.

  • Ginger may help settle your stomach; you could try ginger capsules, tea, or candies to help drive away nausea.

You can also ask your doctor about anti-nausea medication for nausea from birth control pills. Doctors have prescribed these kinds of drugs when women take emergency contraception. Taking emergency contraceptives like Plan B One-Step™ can cause minor side effects like irregular periods as it contains levonorgestrel (a type of progestin). While it's also known to cause nausea, the CDC says newer formulations are less likely to do so.

Should you switch to another type of birth control?

While switching to another brand of combination birth control pill may not solve sustained nausea, it may be worth considering:

  • Another method of hormonal contraception, like the vaginal ring. Researchers found that those who used the vaginal birth control ring (Nuvaring™) had less nausea than women who used the combination birth control pill;

  • The hormonal IUD (intrauterine device); and,

  • Non-hormonal contraception. It's worth noting that the effectiveness of the majority of reversible non-hormonal birth control methods is lower than birth control pills. There is one big exception, though: the copper IUD, which is highly effective and doesn't contain any hormones.

If sustained nausea is disrupting your life, talk to your doctor and be sure to use barrier methods like condoms if you decide to take a break from the pill.

Sources:

Birth control
Get birth control delivered for free, with goodies!

Give yourself the gift of birth control auto-refills, plus free delivery and self care samples in every package.

Join Now